New York, 2007

Lightning Strike in New York, June 16, 2007

June 16, 2007 · NWS OKX · 1 event in 1 county or zone

Lightning struck and injured 3 men and 1 boy after they pulled off on the side of the road and got off their motorcycles. The 3 men were 32, 25, and 40 years old.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Lightning struck and injured 3 men and 1 boy after they pulled off on the side of the road and got off their motorcycles. The 3 men were 32, 25, and 40 years old. The boy was 13, who required CPR. All 4 people were taken to Bon Secours Community Hospital in Port Jervis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 16, 9:35 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 9:35 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1035 AM EDT SAT JUN 16 2007

.SYNOPSIS...
A LEE TROUGH EAST OF THE APPALACHIANS WILL REMAIN OVER THE AREA
THROUGH SUNDAY. A COLD FRONT WILL SLIDE ACROSS THE REGION SUNDAY
NIGHT. WEAK HIGH PRESSURE BUILDS IN FROM THE SOUTH MONDAY AND MONDAY
NIGHT. A WARM FRONT WILL PASS TO THE NORTH MON NIGHT...FOLLOWED BY
THE PASSAGE OF A COLD FRONT TUESDAY NIGHT. THE FRONT WILL THEN REMAIN
STALLED OUT NEAR OR JUST TO THE SOUTH OF THE TRI-STATE FROM WEDNESDAY
AND WEDNESDAY NIGHT. THE FRONT WILL LIFT BACK NORTH AS A WARM FRONT
ON THURSDAY. ANOTHER COLD FRONT SHOULD MOVE THROUGH THE REGION
THURSDAY NIGHT. HIGH PRESSURE THEN BUILDS DOWN FROM SOUTH CENTRAL
CANADA ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKS LIKE TODAY WILL BE THE LAST DAY THE STUBBORN UPPER LOW WILL BE
HANGING AROUND OUR NECK OF THE WOODS...AS IT FINALLY WEAKENS...BECOMES
AN OPEN WAVE TONIGHT AND MERGES WITH THE NORTHERN BRANCH OF THE
JET STREAM.

MORNING SURFACE ANALYSIS SHOWS LEE TROUGH ALREADY IN PLACE JUST EAST
OF THE APPALACHIANS...WITH SURFACE MOISTURE CONVERGENCE TAKING PLACE
JUST TO ITS EAST ACROSS THE LOWER HUDSON VALLEY AND WESTERN CT. AS A
RESULT...SURFACE DEWPOINTS THERE SHOULD RUN SEVERAL DEGREES HIGHER
THAN 06Z MAV...CLOSER TO 60. THIS SHOULD LEAD TO SBCAPE 1000-1500
J/KG NORTH/WEST OF NYC THIS AFTERNOON...AND ALONG WITH SUFFICIENT MIX
LAYER MOISTURE AS EVIDENCED BY 925 MB +13C DEWPOINT ON ALY SOUNDING...
AND SOME LIFT VIA H5 VORT ROTATING SW AROUND THE UPPER LOW TO OUR
SOUTH AS INDICATED BY ALL SHORT RANGE MODEL GUIDANCE...SHOULD BE
ENOUGH TO INITIATE SCATTERED THUNDERSTORMS NORTH/WEST OF NYC.
THUNDERSTORM THREAT WILL LIKELY BEGIN JUST NORTH OF THE CWA EARLY
THIS AFTERNOON...THEN GRADUALLY SPREAD INTO THE LOWER HUDSON VALLEY
AND WESTERN CT DURING THE REST OF THIS AFTERNOON...AND TOWARD NYC
METRO TOWARD EVENING. STORM ORGANIZATION WILL BE LIMITED AT FIRST DUE
TO WEAK SHEAR...WITH MAINLY PULSE TYPE STORMS...BUT WILL HAVE TO
WATCH FOR ORGANIZATION ALONG OUTFLOW BOUNDARIES AS THE AFTERNOON
WEARS ON...AS HINTED AT 06Z/12Z NAM. SOME STORMS COULD PRODUCE
MARGINALLY SEVERE WIND/HAIL...WITH FORECAST MODEL SOUNDINGS SHOWING
SOME MID LEVEL DRYING AND RELATIVELY DRY AIR BELOW THE LCL (WITH
WINDEX 45-55 KT)...AND SUFFICIENT CAPE BETWEEN THE -10C AND -30C
ISOTHERMS ALOFT. AS FOR POP...HAVE RAISED TO NEAR 50 PERCENT CLOSEST
TO LEE TROUGH IN AREA OF GREATEST FORECAST LIFT/MOISTURE/INSTABILITY...
MAINLY IN PUTNAM/ORANGE COUNTIES...AND HAVE OPTED TO DROP POP
COMPLETELY FROM CENTRAL/EASTERN LONG ISLAND AND FAR SOUTHEAST CT
WHERE LOW LEVEL STABILITY AND DRIER AIR AT H8 SHOULD PRECLUDE TSTM
DEVELOPMENT.

CONVECTION WILL DIE OFF THIS EVENING AND LEE TROUGH SLIDES A BIT
EASTWARD WITH WEAK RIDGING BUILDING IN BEHIND IT.

TEMPS TODAY AND TONIGHT WILL FINALLY RETURN TO NORMAL
LEVELS...HIGHS AROUND 80 IN THE CITY AND INLAND...LOWER TO MID
70S ELSEWHERE. LOWS MID 60S IN THE CITY...AROUND 60 IN THE
OUTLYING SUBURBS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SFC TROUGH WILL REMAIN ACROSS THE AREA SUN MORNING AS A WEAK COLD
FRONT APPROACHES FROM THE NORTHWEST. ATMOSPHERE DESTABILIZES ONCE
AGAIN...BUT RIDGING BUILDING IN ALOFT AND SHORTWAVE PASSING WELL
TO OUR NORTH WILL ONLY ALLOW FOR A SLIGHT CHC OF SHOWERS/TSTMS ACROSS OUR
AREA AT BEST.

H85 TEMPS WILL RISE INTO THE 14-16C RANGE ON SUN WHICH TRANSLATES
TO MID TO UPPER 80S ACROSS MUCH OF THE CWA...AROUND 90 IN NYC.

COLD FRONT PUSHES THROUGH THE AREA SUN NIGHT AND STALLS OUT SOUTH
OF THE AREA MON...BUT THERE WONT BE MUCH RELIEF BEHIND IT.
HEIGHTS WILL RISE AS A BROAD UPPER RIDGE BUILDS INTO THE
NORTHEAST PROVIDING DRY...BUT INCREASINGLY WARM AND HUMID
WEATHER. A LIGHT NORTHERLY FLOW WILL BE PRESENT SUN NIGHT AND MON
MORNING...BUT QUICKLY TURNS BACK SOUTHERLY WITH SEA BREEZES LIKELY
DURING THE AFTERNOON AND REMAINING SOUTHERLY MON NIGHT AS THE TAIL
END OF A WARM FRONT APPROACHES. RIDGE AXIS ALSO SLIDES JUST EAST
OF THE AREA LATE MON NIGHT SO CANT RULE OUT A SHOWER ASSOCIATED
WITH THE WARM FROPA...HOWEVER BEST CHANCE WOULD BE ACROSS NW
ZONES.

H85 TEMPS WILL ONCE AGAIN RISE INTO THE 14-16C RANGE MON...BUT
WITH DEWPOINTS CLIMBING INTO THE LOWER 60S AS WELL IT WILL
BEGIN TO FEEL A BIT UNCOMFORTABLE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
H5 RIDGE AXIS SLIDES OFFSHORE ON TUESDAY...THEN THE RIDGE
FLATTENS ON WEDNESDAY. HPC GUIDANCE HAS THE FRONTAL BOUNDARY
LIFTING NORTH AND PASSING THROUGH THE CWA AS A WARM FRONT BY
TUESDAY AFTERNOON. MID RANGE MODELS SHOWING H8 TEMPERATURES RISING
TO AROUND 19/20C DURING THE AFTERNOON. IF IT PANS OUT...THIS
COMBINED WITH A SW SURFACE FLOW WILL ALLOW TEMPERATURES TO RISE
INTO THE LOW TO MID 90S ACROSS INLAND SPOTS. ON WEDNESDAY...LOW
PRESSURE WILL TRACK THROUGH SOUTHEASTERN CANADA AND HEAD INTO
CANADIAN MARITIMES WITH HIGH PRESSURE BEGINNING TO NOSE DOWN FROM
CENTRAL CANADA. THIS WILL SLOWLY PUSH A WEAK COLD FRONT TOWARDS
US. PERHAPS A PRE-FRONTAL TROUGH MAY BE ABLE TO TOUCH OFF A SHOWER
OR THUNDERSTORM. TEMPERATURES WILL REMAIN ABOVE NORMAL. A SLIGHT
CHANCE OF A SHOWER OR THUNDERSTORMS HAS BEEN INCLUDED IN THE GRIDS
FOR THURSDAY AS WEAK LOW PRESSURE PASSING TO THE NORTH DRAGS A
COLD FRONT ACROSS THE AREA. HIGH PRESSURE AND DRY WEATHER FOLLOWS
ON FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR CEILINGS AND VISIBILITIES THROUGH 12Z SUNDAY. MAINLY SCT TO
OCCASIONALLY BKN HIGH CU LIKELY AS UPPER LOW MOVES EAST AND NORTH
OFF THE DELMARVA TODAY. DEVELOPING SURFACE TROUGH LATE THIS MORNING
INTO THIS AFTERNOON...FROM NEW ENGLAND INTO THE LOWER HUDSON VALLEY
AND DEVELOPING INSTABILITY COULD TRIGGER AN ISOLATED
THUNDERSTORM...MAINLY IN THE LOWER HUDSON VALLEY AND INTO THE NYC
AREA TERMINALS. WILL INCLUDE THE MENTION OF CB AT 19Z IN THE SWF
TERMINAL AND 20Z TEB AND EWR TERMINALS TO REFLECT THIS POSSIBILITY.
THE CHANCES FOR THUNDERSTORMS WILL EXTEND INTO HPN...LGA...AND
JFK...BUT WILL NOT INCLUDE AT THESE TERMINALS AT THIS TIME WITH LESS
INSTABILITY HERE.

LIGHT WINDS...LESS THAN 10 KT...FROM THE WEST TO SOUTHWEST EARLY
WILL INCREASE A FEW KT BUT REMAIN GENERALLY UNDER 10 KT. WITH
WINDS LIGHT SEA BREEZES WILL BE DEVELOPING 15Z TO 18Z...THEN
SWITCH BACK TO THE WEST SOUTHWEST AFTER SUNSET.

OUTLOOK BEYOND 12Z SUN...CEILINGS AND VISIBILITIES WILL LIKELY BE
VFR THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS IN ALOFT. THERE WILL
BE A WEAK COLD FRONT MOVING THROUGH SUNDAY NIGHT. SCATTERED
THUNDERSTORMS ARE POSSIBLE WITH LOCAL MVFR CEILINGS AND
VISIBILITIES SUNDAY AFTERNOON AND NIGHT...AND AGAIN TUESDAY NIGHT
WITH ANOTHER COLD FRONTAL PASSAGE.

&&

.MARINE...
SURFACE LOW WAS WELL EAST OF CAPE COD WITH UPPER LOW OFF THE
DELMARVA EARLY THIS MORNING. SYSTEM WILL SHIFT EAST AND NORTH DURING
THE DAY AND GRADUALLY WEAKEN. EASTERLY SWELLS OF 3-4 FT FROM THE LOW
CONTINUE OVER THE OCEAN WATERS WITH PERIODS OF 16-17 SECONDS.
WITH THE LOW WEAKENING TODAY EXPECT SWELLS TO SUBSIDE LATE IN
THE DAY.

OTHERWISE HIGH PRESSURE WILL DOMINATE THE AREA WATERS WITH A WEAK
SURFACE TROUGH MOVING INTO THE AREA TONIGHT. LIGHT SOUTHWESTERLY
WINDS WILL SHIFT TO THE SOUTH AS SEA BREEZE CIRCULATIONS DEVELOP
LATE THIS MORNING AND EARLY THIS AFTERNOON.

LOW PRESSURE MOVING THROUGH SOUTHEASTERN CANADA TONIGHT AND SUNDAY
WILL BRING A WEAK COLD FRONT ACROSS THE WATERS LATE SUNDAY NIGHT.

HIGH PRESSURE THE DOMINATES UNTIL THE APPROACH OF ANOTHER COLD FRONT
TUESDAY NIGHT AND WEDNESDAY.

WAVE GUIDANCE IS ON TRACK THROUGH THE FORECAST PERIOD AND WILL BE
FOLLOWED WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW ADVISORY
LEVELS.

&&

.HYDROLOGY...
ANY TSTMS TODAY AND SUN AFTERNOON/EVENING COULD PRODUCE BETWEEN
1/4 AND 1/2 INCH OF RAINFALL. STORMS THAT DO FORM TODAY WILL
LIKELY MOVE SLOWLY...SO THIS WILL NEED TO BE WATCHED FOR ANY
POTENTIAL URBANIZED FLOODING CONCERNS.

FAST RESPONDING RIVERS AND STREAMS MAY SEE A SLIGHT WITHIN BANK
INCREASE IF ANY CONVECTION DEVELOPS OVER ITS WATERSHED.
OTHERWISE...RIVERS AND STREAMS SHOULD HOLD NEARLY STEADY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

MORNING UPDATE...GOODMAN
Hazardous weather outlook, Jun 16, 3:38 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 AM EDT SAT JUN 16 2007

NYZ072>076-170845-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
438 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES RANGING IN THE MID TO UPPER 90S ARE POSSIBLE ON
TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>071-077>081-170845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
438 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 11:28 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1228 PM EDT SAT JUN 16 2007

NYZ067-161800-
ORANGE-
1228 PM EDT SAT JUN 16 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
COUNTY...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING SOUTH AT 5 MPH.

THIS STORM WILL BE...
  NEAR OTISVILLE BY 120 PM.
  NEAR MIDDLETOWN BY 145 PM.

PEOPLE IN NORTHWESTERN ORANGE COUNTY...INCLUDING THE CITIES OF
OTISVILLE AND MIDDLETOWN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HEAVY DOWNPOURS...SMALL HAIL...AND STRONG WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

NV

The radar

The Albany radar (KENX), 132 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
June 16, 12:23 PM EST
Where
Orange County, Cuddebackville
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.470, -74.600

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42428.